(The Guardian) – ntidepressants can save lives. At best, they work. At worst, they are a sticking plaster, hopefully enabling people to hold it all together until they get other help in the form of talking therapies. Either way, they are not supposed to be long-term medication. But whether depression is now better diagnosed or we live in sad times, more and more people are taking the pills and the weeks extend into months and years. In some cases, the users find they can’t stop.
“I am currently trying to wean myself off,” one told researchers, “which honestly is the most awful thing I have ever done. I have horrible dizzy spells and nausea whenever I lower my dose.”
“The withdrawal effects if I forget to take my pill,” another reported, “are severe shakes, suicidal thoughts, a feeling of too much caffeine in my brain, electric shocks, hallucinations, insane mood swings … Kinda stuck on them now cos I’m too scared to come off.”
“While there is no doubt I am better on this medication,” said a third, “the adverse effects have been devastating when I have tried to withdraw – with ‘head zaps’, agitation, insomnia and mood changes. This means that I do not have the option of managing the depression any other way.”
These anonymised accounts come from scientific studies cited in a report last year to the all-party parliamentary group for prescribed drug dependence and published in the journal Addictive Behaviors. They give a flavour of the reality of dependence on modern antidepressants, the SSRIs (selective serotonin reuptake inhibitors). The most famous is Prozac, AKA fluoxetine, once portrayed as a wonder drug that would make the world rosy and shiny again for all of us, without the dangerous dark side of Valium and the rest of the benzodiazepines. Not only was it harder to overdose on SSRIs than on “benzos”, the experts said; it was also easier to come off them.
That may have been true for some people, but many users have other tales to tell. Zoe (not her real name) is one of them. She tried coming off her pills by tapering – gradually reducing the dose – and it was so awful that she is back on them.
“I’d been on paroxetine for 12 years, with a brief try at citalopram and Prozac during that time,” she says, “and last year I decided I’d had enough of the shit side-effects and I’d try to do without. I tapered off very slowly over about six months, as I knew it’d be tough. I’d tried coming off a few years earlier, too quickly, and wound up a bit hysterical in an emergency room.”
The second attempt started well enough, she says, but soon became very difficult. “Brain zaps, dizziness, insomnia, intense rage – I was smashing stuff up! I felt like I was in total chaos.
“I was still taking half a tablet of paroxetine every other day. I went to my doctor and she changed me over to Prozac to take the edge off. It helped a little. But I was still getting into these rages and crying a lot. About four months in, I wondered if it was just my depression coming back – rather than symptoms of discontinuation.”
After spending “loads” on a psychiatrist and counselling, she is now back on another SSRI – sertraline, this time. “This was after filling the prescription and then just staring at it for two weeks without taking it, trying to decide if I could let go of all that hard work of trying to come off them. I feel really disappointed in myself that I wasn’t able to push through. It’s almost a feeling of grief. I’ve read that it can take people up to a year, or even years, to adjust after having taken SSRIs for a long period, so I do wonder how I would have gone if I waited it out.”
Her GP gave very little guidance, she says, other than: “Taper slowly.” “I found myself combing online message boards for help and advice, and Googling things like: ‘how to calm down when extremely distressed.’ It was a bleak time. Anyway, I’ve been on meds for two weeks now, and feel myself starting to feel more stable – except for all the shit side-effects being back.”
In their report to the all-party group, Dr James Davies and Prof John Read saidthat 56% of people who try to come off antidepressants suffer withdrawal effects, and 46% of those having withdrawal effects describe them as severe. And when you think that more than seven million people were prescribed the pills in England alone in 2016-17, that’s quite a problem.
Mark Horowitz, a trainee psychiatrist from the Princess of Wales hospital in Sydney, Australia, who is now working at the North East London Foundation Trust, may have come up with an answer. He and David Taylor, a professor of psychopharmacology at King’s College London, have published their proposals as a personal view in the Lancet Psychiatry journal. In their paper, they cite an imaging study of the brain that shows that extremely small doses of SSRIs still have an effect on their target. Very slow reductions in the dose until it is almost nothing allow the brain to get used to doing without.
Horowitz says he started the work because of his own experiences when, after a number of years, he wanted to come off antidepressants. “I went to look at the guidelines and existing evidence and everything said: ‘Come off over about four weeks.’ In the past I’ve tried this and it caused me a lot of strife – very unpleasant side-effects. I ended up finding the most useful information on support sites where people who had gone through withdrawal from antidepressants advise one another on how to come off.”
Two things stood out. One was going down very slowly, which meant not just a few weeks, but months and sometimes longer. The second was that rather than repeatedly halving each dose, so that you might start out by taking two pills, then one, then a half, then a quarter, you should reduce it by a smaller percentage, so 20mg might be reduced by 10% to 18mg, then by another 10% to 16.2mg, and so on. To make the tiny adjustments, users might need liquid versions of their drugs, rather than the usual tablets.
Some of this was trial and error, he says. But it also borrowed from the experience of people coming off benzodiazepines in the 1970s and 80s who took the advice of Prof Heather Ashton at Newcastle University, the author of what became known as the Ashton Manual on how to come off the drugs.
Benzodiazepines act differently from SSRIs, “but what may be common to both of them is if your body accommodates to the presence of the drugs”, says Horowitz. It happens with lots of drugs, from beta blockers for blood pressure to every class of antidepressant. “Withdrawal symptoms on stopping medication are a very common property.”
Yet the problem “has been very much downplayed by doctors and psychiatrists”, he says. Possibly doctors don’t like to hear that effective medicines can have side-effects. But also, the tests needed for drugs licensing will have lasted only six to eight weeks, and there is no obligation for manufacturers to do studies on withdrawal.
There is also the fundamental problem that the withdrawal symptoms can look much like the original condition. Faced with a patient who reports insomnia, low mood and anxiety, doctors may think it is the depression coming back. Horowitz says they need to be better informed.
“It is important for GPs and psychiatrists to have in mind that withdrawal symptoms exist and may present an explanation for why patients are having symptoms when they stop the medication,” he says. “It seems that the psychiatrists are cautiously looking further into this. There’s been a lot of pressure from people who have had bad experiences, and I think psychiatrists are starting to listen.”